MAUDE Adverse Event Report: ARTHREX, INC. 2.5 MM DRILL BIT, CALIBRATED; BIT, DRILL

ARTHREX, INC. 2.5 MM DRILL BIT, CALIBRATED; BIT, DRILL
Catalog Number AR-8943-42
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Patient demographics (age at time of event, date of birth, weight) were requested but not provided.No further patient information was provided at the time of this report or made available in response to follow-up communication.No additional adverse consequences have been reported from this event.This device is used for treatment.The device was requested for evaluation but was discarded therefore the complainant's event could not be verified.The cause of the event could not be determined from the information available and without device evaluation.Lot number was not provided so device history record review cannot be performed.Complainant's event is typically caused by user mechanical damage to device such as hitting the device with another device, prying/leveraging or excessive bending forces being applied during use.The potential causes of this event are being communicated to the event reporter.If additional relevant information is obtained from the investigation, a follow-up report will be submitted.Device reported to have been discarded.
 
Event or Problem Description
It was reported that during an ankle fracture repair procedure, the surgeon was drilling through the tibia with a 2.5mm calibrated drill bit.As he retracted the drill bit, he noticed that the tip of the drill bit was gone.Another incision was made about an inch proximal to the incision made for the medial mal and the drill bit was tunneled out of the patient.

Brand Name
2.5 MM DRILL BIT, CALIBRATED
Common Device Name
BIT, DRILL
Manufacturer (Section D)
ARTHREX, INC.
1370 creekside boulevard
naples FL 34108 1945
MDR Report Key6539868
Report Number1220246-2017-00154
Device Sequence Number13456213
Product Code HTW
UDI-Device Identifier00888867052499
UDI-Public00888867052499
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Medical Equipment Company Technician/Representative
Type of Report Initial
Report Date (Section B) 05/03/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberAR-8943-42
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/11/2017
Initial Report FDA Received Date05/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;